Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Charleston, WV

June 15, 2016Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 4:02 PM EDT for Raleigh County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 4:02 PM EDT (20:02 UTC)
Expired
Jun 15, 2016, 4:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS51 KRLX 152002
SVRRLX
WVC081-152030-
/O.NEW.KRLX.SV.W.0061.160615T2002Z-160615T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RALEIGH COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 401 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOPHIA...OR
  10 MILES SOUTHWEST OF BECKLEY...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOPHIA...COAL CITY...DANIELS...SHADY SPRING...BEAVER...RHODELL...
  JOSEPHINE AND GHENT.

THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3756 8131 3757 8132 3758 8131 3771 8140
      3774 8108 3765 8105 3764 8107 3761 8106
      3760 8108 3759 8109 3760 8114 3758 8120
      3757 8120
TIME...MOT...LOC 2001Z 268DEG 33KT 3766 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
133 
WWUS51 KRLX 152018
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT WED JUN 15 2016

WVC081-152030-
/O.CON.KRLX.SV.W.0061.000000T0000Z-160615T2030Z/
RALEIGH WV-
418 PM EDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL RALEIGH COUNTY...

AT 418 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING... OR 9 MILES WEST OF HINTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHADY SPRING AND GHENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3770 8114 3771 8107 3765 8105 3764 8107
      3761 8106 3760 8108 3759 8109 3760 8114
TIME...MOT...LOC 2018Z 267DEG 34KT 3766 8107 

HAIL...1.00IN
WIND...60MPH
 
$$

25
575 
WWUS51 KRLX 152030
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED JUN 15 2016

WVC081-152039-
/O.EXP.KRLX.SV.W.0061.000000T0000Z-160615T2030Z/
RALEIGH WV-
430 PM EDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RALEIGH COUNTY
WILL EXPIRE AT 430 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING NO LONGER POSSES A THREAT
TO RALEIGH COUNTY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3770 8114 3771 8107 3765 8105 3764 8107
      3761 8106 3760 8108 3759 8109 3760 8114
TIME...MOT...LOC 2028Z 268DEG 33KT 3766 8107 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:29 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 15, 3:29 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
329 PM EDT WED JUN 15 2016

.SYNOPSIS...
Muggy through tonight. Low pressure system/weak cold front moves
through Thursday afternoon and evening. Drier air Friday night
into Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A line of convection currently moving thru W WV will continue to
progress E over the next few hrs with downpours and quite a bit of
lightning. This appears to be feeding off the rich llvl moisture
amid the advancing axis of mid level drying. Behind this we will
turn out attention upstream to convection organizing over mid OH
Valley. This looks to stay mainly W of the area...taking aim more
toward the TN Valley. The NAM has been consistent on blowing up
convection early this evening upstream over IN and OH and carrying
down into the area overnight along subtle s/w trof axis and
vorticity axis. Other models are less aggressive with this
surviving overnight into the area. Given the rich llvl moisture in
place...thinking any subtle ripple in the flow would allow at
least shra activity with this feature if not convection.

After this feature moves E late tonight expect a lull lasting thru
perhaps midday with just some haze in the air. Attention turns to
advancing upper trof and closed low out of the Great Lakes into E
OH/N WV tomorrow afternoon. With ample heating expecting ahead of
this feature...instability should be quite high. Interrogating the
modeled environment reveals some conditions favorable for MCS
development with damaging wind gust potential over N WV. Theta E
feed on the NE side of low pressure in conjunction with relatively
higher llvl storm relative flow compared to mid lvls are some key
indicators of such a complex forming. SPC continues to highlight
this region for primarily a damaging wind threat...though N WV may
be more in the genesis area of any complex compared to areas
further E.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Models continue to drive the upper low and attending cold front
southeast across the area Thursday night...with showers and
storms continuing. The most widespread and heaviest rains will be
over northeastern counties of West Virginia. Will have to watch
for potential water problems Thursday night with the high moisture
content available...especially over northeast West Virginia.
Showers will quickly end from northwest to southeast on Friday as
the upper low exits. This will allow high pressure with somewhat
cooler and much drier air to overspread the area by mid afternoon
Friday.

Look for high pressure to prevail with near normal temperatures
and less humidity for Friday night and Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Went with WPC Guidance with some tweaks. The period will begin
with high pressure in control. This feature will weaken and push
southeast...allowing a cold front to move into the region late.

WPC guidance looked a little cool for highs...so tweaked upwards a
degree or so each day.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Convective line moving thru S half of WV thru 20z will result in
IFR vsby and local gusts to 35 kts possible. Have included some
IFR groups for KCRW but due to uncertainty regarding how much
survives to KBKW...have left a VCTS there along with KPKB. After a
lull early this evening another line of shra/tsra may track thru
the area with localized IFR conditions. Confidence in this is
somewhat low attm which precluded anything other than a VCTS
mention on the OH River sites. Fog tough to figure given
convective potential along with clouds but think at least some
MVFR in haze is possible thru 14z given the juicy airmass.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...Medium this afternoon...Low tonight.

ALTERNATE SCENARIOS: Timing of development of storms and
flight restrictions may vary. Convective line slated for tonight
may not materialize which would allow more in the way of fog to
form given resulting lack of cloud cover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in storms Thursday afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Jun 15, 3:46 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT WED JUN 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-162000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
346 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA
AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED THURSDAY AND THURSDAY
NIGHT WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND
STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH
FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ008-013>020-024>040-046-047-162000-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
346 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 1:11 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016

KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...

AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.

MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3878 8266 3885 8255
      3884 8247 3859 8228 3828 8221 3826 8225
      3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261

KISTNER
Local storm report, Jun 15, 3:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     MIDKIFF                 38.18N  82.18W
06/15/2016                   LINCOLN            WV   DEPT OF HIGHWAYS

            TREE DOWN ON CR54 IN MIDKIFF

&&

EVENT NUMBER RLX1600994

MAC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:11 PM EDTSpecial Weather StatementRLXCabell49 min
Jun 15, 1:43 PM EDTFlash Flood WarningRLXCabell62 min
Jun 15, 1:51 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne24 min
Jun 15, 2:20 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne25 min
Jun 15, 2:30 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo30 min
Jun 15, 2:48 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln27 min
Jun 15, 3:08 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 15, 3:10 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.